Laminar flow past a permeable sphere

K. Nandakumar*, Jacob H. Masliyah

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

55 Scopus citations

Abstract

Flow past an isolated permeable sphere has been studied. The complete Navier‐Stokes equation governs the fluid motion outside the sphere, while Brinkman's extension of Darcy's Law is assumed to hold within the porous sphere. The Navier‐Stokes equation is solved using a finite difference scheme. The flow within the porous sphere is solved in two different ways, each being efficient over a particular range of Reynolds number. Drag Coefficients are presented for dimensionless permeability, β, of 5, 10, 15, and 30 and for Reynolds numbers up to 50. The computed drag coefficients are within 10% of the experimental values observed by Masliyah and Polikar for 15 < β > 33, the range covered in their work. Separation was observed only for β > 10. The onset of separation is delayed considerably in porous spheres.

Original languageEnglish
Pages (from-to)202-211
Number of pages10
JournalCanadian Journal of Chemical Engineering
Volume60
Issue number2
DOIs
StatePublished - Apr 1982
Externally publishedYes

Fingerprint Dive into the research topics of 'Laminar flow past a permeable sphere'. Together they form a unique fingerprint.

Cite this